Jump to content
CrazyBoards.org

which meds are making me gain weight?


Recommended Posts

Okay, I know I shouldn't complain, but here I am. I have gained 15-20 pounds over the past year, due, I'm positive, to my meds. I think it's the seroquel and so does my tdoc-my pdoc doesn't care. The difference between male and female. Here is my current coctail: Lamictal-300 mg, klonopin-1.25 mg., seroquel-250 mg., wellbutrin sr 100 ( I'm partially taking it to help me quit smoking and lose weight. Not helping).

Anybody have an idea or experience with meds and weight gain. I really will take extra weight over insanity, but I can't stand to look at myself. my clothes don't fit. I had to buy "fat" clothes. I have never had a weight problem. Before meds. I even gained and lost 50 pounds with both kids. Melissa

Link to comment
Share on other sites

From my experience, it's the seroquel. I've gained 70 lbs over the last 3 years, but am too afraid to go off it. I've been fairly stable on it, and lamictal, for a couple of years.

Link to comment
Share on other sites

Seroquel messes up your ability to metabolize "white stuff." Refined carbs such as sugar and flour. Get those things outta your diet. A nurse told me that, I did it, and I lsot 12 lbs in a couple of weeks. I also starting walking.

I'm fat as hell as it is, AND seroquel helps my brain a LOT, so I don't want to give it up. This nurse told me to go on a diabetic diet to counteract the seroquel. She said a way to remember is, "If it's white, it just ain't right!" No white flour, no white sugar.

Link to comment
Share on other sites

I gained 20 pounds over 9 months on Seroquel....it's notorious for weight gain. I have lost 16 of the 20 after my pdoc put me on Topamax two months ago. Long story there, but anyway... I can't go off the Seroquel. Way too good of a drug for me. Helps me sleep, great for manic upswings, racing thoughts, all that.

BTW, don't apologize for complaining about the weight gain. It's an important health issue, for one, and it's a real part of our lives...the way we relate to ourselves, view ourselves...it matters...no apologies necessary.

~Cat

Link to comment
Share on other sites

Interesting. No white sugar. Is there any other kind of sugar. I am predisposed to develop diabetes because I have a family history of it and I had gestational diabetes. I'm wondering if it is dose-related-the higher dose, more weight gain? I'm currently taking 250 mg. I'm going to ask pdoc about it-I see him today. I would not want to mess with my lamictal- it works way too good. mel

Link to comment
Share on other sites

Interesting. No white sugar. Is there any other kind of sugar. I am predisposed to develop diabetes because I have a family history of it and I had gestational diabetes. I'm wondering if it is dose-related-the higher dose, more weight gain? I'm currently taking 250 mg. I'm going to ask pdoc about it-I see him today. I would not want to mess with my lamictal- it works way too good. mel
The general consensus on Lamictal seems to be that it is, on average, weight neutral (YMMV). Seroquel is the most likely culprit, and it does seem to be dose-related: check out the table near the bottom of the page on Jim Phelps' website on quetiapine.

But if you can't find a good substitute for Seroquel, reducing simple carbs: sugars, white starch, the ominpresent corn syrup, and substituting in more complex carbs and proteins might go a ways to helping things along. But, I think most important is exercise. I was able to undo much of my med-weight gain, slowly and with a lot of struggling.

The meds fuck with our metabolism, and often cause ridiculuous weight gain with an even marginally healthy diet/lifestyle. And our society makes it costly and difficult to maintain that. Plus MI makes it hard to establish habits. So we get it coming and going and have to end up having to work extra hard there. Which frankly, sucks given the rest of our struggles. But I think it's one of the things (esp the excercise) that's just part of a holistic aproach toward wellness.

Good luck,

cache-monkey

Link to comment
Share on other sites

My hell is seroquel. I'm not sure about klonopin though I think (Don't quote me here) that lamictal and wellbutrin are supposed to be weight neutral. I hate being fat I never understood how cruel people could be til I became fat.

Lilie

Link to comment
Share on other sites

I agree with the rest that the culprit is very likely the Seroquel. I've been on it for years and can safely blame it for a fair bit of my weight gain. I've taken other things with that cheerful side-effect along the way, but Seroquel is a big piece of the equation.

Fiona

Link to comment
Share on other sites

  • 2 weeks later...

which meds are making me gain weight?

well, my best guess would be the heavy ones.

ahahahhaha.

okay. sorry. just had to get that out. my best guess would be seroquel too. i'm on 75 mg and it has hit me bad weightwise. but you couldn't get it out of my tightly clenched fist cos it is the med that keeps me alive.

i didn't know about the white bread/white sugar/simple carbs. DAMMIT!! why can't it be shitty food that is bad?

grouse.

Link to comment
Share on other sites

I ran threough all of the fat meds in about 8 months. April before last I was size 4-5. I started Seroquel and unfortunately it works really well for me, but between the Seroquel and my Thyroid turning belly up, I've gained 60-70 pounds. Seroquel saves me from the chaos, but I know it's part of my weight problem. I take 400-600 a day of the stuff to keep me from being a total spaz. I also take Zoloft and Clonazepam, on top of my thyroid meds. I work out as often as someone will drive me to the gym, but I live on a working farm and am always chasing animals or fixing ences to keep them out of my yard in where they belong. It's taken me months to lose 10 pounds and I eat well under 1'000 calories a day and watch my carbs. I really sucks to be fat. I hate it, have low esteem problems and hate having to wear fat clothes, plus there is the Diabetes risk, however it really REALLY sucks to be chewing my own leg off to get away from the chaos in my head. No doubt in my mind that it's the Seroquel.

Thank you Libby for the info on complex carbs. That at least iis something that I can fix.

Link to comment
Share on other sites

DCA- If you don't mind me asking, what meds are you on that don't cause weight gain? And did you substitute something for seroquel that didn't make you gain wt.? I feel like seroquel is a wonder drug for me, especially mixed states and agitation, etc. It makes it go away. I would love to know if there is a similar med that works as good minus the wt. gain. mel1

Link to comment
Share on other sites

I'm late to this, but I just want to add that the seroquel doesn't always have to be the weight gain culprit. I've been losing weight steadily since starting to taking it again a few months ago, to the point that it's becoming problematic. I think everyone's body metabolises these meds differently. Mel - it's also something of a wonder drug for me, in that it also helps bring my agitation down and calms my head enough to allow me to sleep. I'm very reluctant to have my pdoc take it away from me b/c of the weight thing.

Link to comment
Share on other sites

Let me also add (just because I'm an expert at being overweight) that, in general, eating too few calories will make your body shut down and reserve what little you are giving it into fat. You have to try to balance this, somehow, with a reasonable amount of calories or you are going to make the situation worse.

Link to comment
Share on other sites

  • 3 weeks later...

Okay, for about 3 weeks now, i have been on a new diet-no white sugar or flour-as much as I could- it's definitely a huge decrease and I've exercised a little-would do more, but I am going through med. problems-dysphoric mania, mixed states, bad depression-lather, rinse, repeat. Anyway, with such a decrease in unhealthy eating habits, I have not lost any weight-In fact , i think I might have gained a pound or two. If this doesn't stop soon, I am goingto have to go up yet anohter size. Which means I have no clothes to wear when I start working in a little over a week. ;) Is this weight going to ever come off. I've gained 20 pounds and I am disgusted w/ my body and myself. It is actually making me more depressed. Is this going to be irreversible weight loss?? HELP!!!!!!!!

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...